Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Greenville-Spartanburg, SC

February 21, 1997Laurens County, Spartanburg County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 21, 1997, 4:38 PM EST for Laurens County, Spartanburg County, South Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 4:38 PM EST (21:38 UTC)
Expired
Feb 21, 1997, 5:15 PM EST
In force
37 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Laurens County, SC, Spartanburg County, SC

The radar

The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 4:45 PM ESTThunderstorm Wind 50Mountville, SC
Feb 21, 4:45 PM ESTThunderstorm Wind 50Spartanburg, SC
Feb 21, 4:55 PM ESTThunderstorm Wind 50Woodruff, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 212139 RRA
SVRGSP
SCC059-083-212215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
438 PM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...EASTERN LAURENS COUNTY...SOUTHERN SPARTANBURG COUNTY
 
WEATHER SERVICE RADAR AT 437 PM INDICATED SEVERE THUNDERSTORMS IN
SPARTANBURG COUNTY...JUST SOUTH OF THE CITY OF SPARTANBURG...AND IN
LAURENS COUNTY NEAR LAURENS.
 
BOTH STORMS WILL LIKELY PRODUCE WIND DAMAGE AS THEY MOVE EAST AT 45
MPH. THE STORM IN SPARTANBURG COUNTY RECENTLY TORE ROOFS OFF OF HOMES
NEAR ROEBUCK.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
ZOLTOWSKI
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:18 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 1:18 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
115 PM EST FRI FEB 21 1997

CAE: MENTION GUSTY WINDS WITH STORMS TONIGHT.  AM POPS FOR SAT.
RAH: KEEP WINDS UP IN MTNS TONIGHT.  CAN PROBABLY BUMP UP POPS
      MOST AREAS TONIGHT.  AM POPS FAR WEST...TAPERING TO EAST.
FFC: MENTION GUSTY WINDS WITH STORMS TONIGHT.
      JUST AM POPS FOR SATURDAY.

UPPER LOW CONTS TO ZIP NE INTO UPPER MIDWEST...ABSORBING INTO POS
TILTED TROF & ATTM...BEST DYNAMICS REMAIN WELL NW OF FA.  BY
12Z SAT...SECOND VORT MOVG UP FRONT SIDE OF TROF IN MIDDLE TENN
WILL SWING CD FNT ACRS CWA EARLY SAT WITH PROGRESSIVE DRYING THRU
DAY...SETTING US UP FOR A COOL & DRY SECOND 1/2 OF THE WEEKEND.

IN THE SHORT TERM...ACTIVITY ACRS ERN TENN ON GRADL WEAKENING TREND
AS UPPER SUPPORT SHIFTS NE.  HOWEVER...STG GRADIENT WINDS MAY SUPPORT
SOME MARGINAL SVR IN FAR WESTERN NC MTN CTYS.  FOR THIS EVENING...
STORMS FIRING IN BETTER INSTABILITY IN WRN GA ARE MORE OF A CONCERN
AS LOW-LVL SOUTHERLY FLOW CONTS TO PROVIDE GOOD MOISTURE TRANSPORT &
NEG LI'S...ESP IN SOUTHERN SXNS OF FA.  IN ADDITION...WITH PW'S IN
EXCESS OF 200% OF NORM...IF EASTWARD PROGRESS OF PCPN CONTS TO
SLOW MAY LINGER IN MY VCNTY TONIGHT LEADING TO LCLLY HVY RNFL AMTS.

GSP  55/62/30/53  8400
AVL  52/55/26/47  8300
CLT  57/63/32/52  6700

CSH

In the hours before

Local storm report, Feb 21, 3:40 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
339 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

330 PM     5 NW CARNESVILLE          GA   WIND DAMAGE
02/21/97   FRANKLIN                       SEVERAL TREES DOWNED IN
                                          NORTHWEST FRANKLIN COUNTY.

JZ
Local storm report, Feb 21, 3:59 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
352 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

330 PM     NEAR WALHALLA             SC   WIND DAMAGE
02/21/97   OCONEE                         TREES DOWN AND MOBILE
                                          HOMES DAMAGED. POSSIBLE
                                          TORNADO. REPORTED BY
                                          COUNTY COMMS.

345 PM     NEAR HIGHLANDS            NC   WIND DAMAGE
02/21/97   MACON                          TREES DOWN NEAR HIGHLANDS
                                          REPORTED BY COUNTY COMMS.

345 PM     NORRIS                    SC   WIND DAMAGE
02/21/97   PICKENS                        TREES AND POWER LINES DOWN
                                          IN NORRIS REPORTED BY

                                          COUNTY C.OMMS.

BWM
Local storm report, Feb 21, 4:22 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
422 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

410 PM     ETOWAH                    NC   WIND DAMAGE
02/21/97   HENDERSON                      COUNTY COMMUNICATIONS
                                          REPORTED TREES AND POWER
                                          LINES DOWN IN ETOWAH.

418 PM     FLETCHER                  NC   WIND DAMAGE
02/21/97   HENDERSON                      POWER LINES DOWN REPORTED
                                          BY COUNTY COMMUNICATIONS

BWM
Local storm report, Feb 21, 4:26 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
422 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

410 PM     ETOWAH                    NC   WIND DAMAGE
02/21/97   HENDERSON                      COUNTY COMMUNICATIONS
                                          REPORTED TREES AND POWER
                                          LINES DOWN IN ETOWAH.

418 PM     FLETCHER                  NC   WIND DAMAGE
02/21/97   HENDERSON                      POWER LINES DOWN REPORTED
                                          BY COUNTY COMMUNICATIONS

BWM
Local storm report, Feb 21, 4:34 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

425 PM     5 S GREENWOOD             SC   0.75 INCH HAIL
02/21/97   GREENWOOD                      DIME SIZE HAIL ON HWY 25
                                          REPORTED BY COUNTY COMMS.

BWM
Local storm report, Feb 21, 4:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 PM EST FRI FEB 21 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

425 PM     5 S GREENWOOD             SC   0.75 INCH HAIL
02/21/97   GREENWOOD                      DIME SIZE HAIL ON HWY 25
                                          REPORTED BY COUNTY COMMS.

BWM

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:14 PM ESTSevere Thunderstorm WarningGSPOconee46 min
Feb 21, 3:44 PM ESTTornado WarningGSPPickens46 min
Feb 21, 3:49 PM ESTSevere Thunderstorm WarningGSPAnderson41 min
Feb 21, 4:10 PM ESTSevere Thunderstorm WarningGSPGreenville35 min
Feb 21, 4:30 PM ESTSevere Thunderstorm WarningGSPGreenwood30 min
Feb 21, 4:44 PM ESTSevere Thunderstorm WarningGSPCherokee, Union46 min
Feb 21, 5:06 PM ESTSevere Thunderstorm WarningGSPYork39 min
Feb 21, 5:06 PM ESTSevere Thunderstorm WarningGSPChester39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.